Alert archive / New Jersey / Coastal Flood Statements in 2010

Coastal Flood Statement 15, NWS Philadelphia/Mount Holly

September 5, 20104 counties in New Jersey; Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this coastal flood statement at Sep 5, 2010, 8:35 AM EDT for 4 counties in New Jersey; Sussex County, Delaware. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2010, 8:35 AM EDT (12:35 UTC)
Expired
Sep 5, 2010, 8:00 PM EDT
In force
11 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Atlantic County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 56 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2010-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2010-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WHUS41 KPHI 051235
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 AM EDT SUN SEP 5 2010

DEZ004-NJZ014-024>026-060000-
/O.NEW.KPHI.CF.S.0015.100905T1235Z-100906T0000Z/
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
835 AM EDT SUN SEP 5 2010

...MODERATE RISK OF RIP CURRENTS INTO THIS EVENING...

LONG PERIOD SWELLS REMAIN ACROSS THE MID ATLANTIC OCEAN WATERS
TODAY, PRODUCING AN ENHANCED RIP CURRENT RISK. WHILE THE SEAS
HAVE DECREASED FROM THE LAST FEW DAYS, WAVES IN THE SURF ZONE
TODAY WILL AVERAGE NEAR 3 FEET. AS A RESULT, THERE IS A MODERATE
RISK OF RIP CURRENTS INTO THIS EVENING. THERE WERE REPORTS OF
SEVERAL RESCUES CONDUCTED ON SATURDAY AT THE AREA BEACHES.

A MODERATE RISK OF RIP CURRENTS IMPLIES THAT INDIVIDUALS PLANNING
TO ENTER THE SURF SHOULD CHECK WITH LOCAL BEACH PATROLS FIRST. BE
SURE TO SWIM WITHIN SIGHT OF A LIFEGUARD, AND NEVER SWIM ALONE OR
AT NIGHT. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO
FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS.

RIP CURRENTS ARE STRONG, NARROW CHANNELS OF WATER THAT FLOW OUT TO
SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT, REMAIN CALM. TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY
FROM THE RIP, THEN SWIM AT AN ANGLE IN TO SHORE. DO NOT TRY TO
SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP, SINCE IT CAN EXHAUST
AND EVEN KILL THE STRONGEST SWIMMER.

$$

GORSE

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Sep 5, 3:47 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 5, 3:47 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 AM EDT SUN SEP 5 2010

.SYNOPSIS...
GENERALLY RAIN FREE WEATHER IS FEATURED INTO AT LEAST THE START OF
THIS COMING WEEKEND AS LOW PRESSURE SYSTEMS MOVING INTO SOUTHEAST
CANADA ARE THE PRIMARY INFLUENCE UPON OUR WEATHER. REFRESHINGLY
COOL HIGH PRESSURE BUILDING EAST INTO THE MID ATLANTIC STATES
TODAY BECOMES PART OF THE BERMUDA HIGH ON MONDAY PERMITTING A
BRIEF WARM UP TUESDAY AND WEDNESDAY. AFTER A COLD FRONT CROSSES
THE REGION WEDNESDAY...COOL CENTRAL CANADA HIGH PRESSURE FOLLOWS...
EVENTUALLY SETTLING INTO THE MID ATLANTIC STATES BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CHILLY IN THE COUNTRYSIDE EARLY THIS MORNING.

TODAY...DIURNAL DRIVEN CU FIELDS MIDDAY/AFTERNOON BUT NOT AS WIDESPREAD
AS YESTERDAY. GUSTY WEST WINDS LATE HIS MORNING AND AFTERNOON GENERALLY
BELOW 18 KNOTS. QUITE A COMFORTABLE DAY! BLENDED 00Z/5 NCEP MOS GUIDANCE
CHECKED AGAINST THE 00Z EC AND UK OP RUNS AND THEIR ASSTD FCST SFC
TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THIS FORECAST IS PRETTY BASIC WITH VERY DRY AIR FEATURED THROUGH
AT LEAST MONDAY THEN A BRIEF SIGNIFICANT WARMUP TUESDAY INTO WEDNESDAY
AS THE MID ATLANTIC STATES HIGH BECOMES ABSORBED INTO THE BERMUDA
HIGH.

A COOL FRONTAL PASSAGE ALOFT PROBABLY OCCURS BY MIDDAY WEDNESDAY
WITH A NARROW BAND OF SCATTERED SHOWERS OR SPRINKLES POSSIBLE
AHEAD OF IT BUT LOW PROBABILITIES AND NO SUBSTANTIAL RAINFALL
CURRENTLY FORESEEN FOR AT LEAST THE NEXT 6 DAYS.

TEMPERATURES ARE BLENDED NCEP 00Z/5 NAM/GFS GUIDANCE AND VERY
CLOSE TO THAT WHICH WAS FORECAST YESTERDAY.

POPS ARE 21Z/4 SREF THRU 12Z WED AND THEN ON WEDNESDAY THE NEW
00Z/5 MEX GUIDANCE POPS BLENDED WITH THE PREVIOUS KPHI 4PM
SATURDAY 9/4 FCST.

TONIGHT...CHILLY AS HIGH PRESSURE PERMITS DECOUPLING AGAIN AND
GOOD SLEEPING WX. TEMPERATURES AS COOL OR PERHAPS 2-3 DEGS COOLER
THAN THIS MORNINGS VALUES.

MONDAY...STARTS WARMING UP BUT SUNNY. POSSIBLY A BAND OF MIDDLE DECK
CLOUD INVADES THE SKY...ESP NW PTN OF THE FA IN THE AFTERNOON.
AFTERNOON SEA BREEZES ON THE COAST.

MONDAY NIGHT...FAIR AND NOT QUITE AS COOL BUT STILL QUITE NICE!
PATCHY FOG FOR AN HR OR SO NEAR DAWN TUESDAY IF THE GRIDDED FCST
TEMPS AND DEWS ARE ACCURATE...MAINLY IN NJ...DEL AND E MD AS LIGHT
SLY SHALLOW SOUTHERLY FLOW MOISTURE CREEPS INTO THE PICTURE WITH
A BIT OF RADIATIONAL COOLING AT NIGHT POSSIBLY YIELDING PATCHY 2F.

TUESDAY...BECOMING VERY WARM IN THE AFTERNOON. POSSIBLE AFTERNOON
SEA BREEZES ALONG THE COAST.

WEDNESDAY...A MORNING BAND OF INSTABILITY ASSTD WITH COOL FRONTAL
PASSAGE ALOFT MAY YIELD A SPRINKLE OR SHOWER BUT WIDESPREAD BENEFICIAL
SHOWERS NOT FORESEEN IN THIS WESTERLY FLOW ILL TIMED CFP /ILL
TIMED FOR HEAVIER CONVECTION POTENTIAL IN OUR AREA/.

ATTM...KEPT THE FCST AS SHOWERS SINCE IT LOOKS LIKE MOSTLY A MORNING/
MIDDAY CFP WITH PROBABLY LESS THAN IDEAL INSTABILITY FOR THUNDER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A RATHER PROGRESSIVE AND MOSTLY ZONAL PATTERN IS PROGGED THIS
COMING WEEK AND INTO THE WEEKEND...AS THE JET STREAM IS EXPECTED
TO BE SLIGHTLY NORTH OF OUR LATITUDE. A COUPLE OF SHORT WAVES
APPEAR TO BE PASSING THROUGH HOWEVER...AND ALONG WITH THEIR
SURFACE REFLECTIONS THIS WILL PRESENT A COUPLE OF OPPORTUNITIES
FOR POSSIBLE PRECIPITATION...BUT WITH THE DROUGHT PATTERN OF THIS
SUMMER PRECIPITATION SHOULD BE SPARSE. THE MODELS ARE RATHER
CONSISTENT IN SHOWING AN UPPER LEVEL SHORT WAVE MOVING QUICKLY
THROUGH THE AREA ABOUT WEDNESDAY AND INTO WEDNESDAY EVENING. HIGH
PRESSURE SHOULD FOLLOW FOR THE LATTER PORTION OF THE WEEK...AND
MAY BE STRONG AS THE GFS SHOWS A FULL- LATITUDE RIDGE EMANATING
FROM THE CLOSED HIGH IN THE DEEP SOUTH AND ALONG THE GULF COAST.

ANOTHER UPPER TROUGH IS SEEN TO APPROACH DURING NEXT WEEKEND...SO
SLIGHT CHANCE PROBABILITIES WERE USED FOR SHOWERS FOR SATURDAY
NIGHT.

THE END OF THE WEEK SHOULD BE COOLER THAN THE MIDDLE PART IN THE
WAKE OF THE FRONTAL PASSAGE WEDNESDAY EVENING. HPC GUIDANCE
TEMPERATURES WERE DEEMED TO BE WORKING WELL AND WERE USED.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

LATEST SATELLITE IMAGERY SHOWED BASICALLY A CLEAR SKY OVER THE
MID-ATLC REGION, AND WITH THE EXCEPTION OF SOME AFTN FAIR WX CU,
EXPECT A MAINLY CLEAR SKY THRU THE PD. VFR CONDS WILL CONTINUE
INTO MIDWEEK AS HIGH PRESSURE REMAINS OVER THE AREA.

A GENL WLY WIND IS EXPECTED TODAY WITH SPEEDS INCREASING TO THE 10
TO 15 KT RANGE LATER THIS AM AND GUSTS TO ABOUT 20 KT THRU SUNSET.
WINDS WILL BECOME SWLY OVERNIGHT WITH SPEEDS 5 KT OR LESS.  ON
MONDAY, MORE OF A SLY WIND WILL DEVELOP WITH SPEEDS AROUND 10 KT.

OUTLOOK...
VFR CONDITIONS WILL PREVAIL THROUGH THE OUTLOOK PERIOD AS HIGH
PRESSURE REMAINS IN CONTROL THROUGH TUESDAY. A WEAK COLD FRONT WILL
APPROACH FROM THE WEST ON WEDNESDAY AND COULD BRING A SHOWER AS IT
PASSES.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA WATERS THROUGH
TUESDAY AND SEAS AND WINDS HAVE BEGUN TO DIMINISH.  OVER THE NRN
WATERS, WINDS WERE STILL A BIT GUSTY EARLY THIS AM, BUT SEAS HAVE
DROPPED CONSIDERABLY AND THE SCA WAS ALLOWED TO EXPIRE AT MIDNIGHT.
NO ADDITIONAL MARINE FLAGS ARE EXPECTED THROUGH THE PD, WITH A
RATHER TRANQUIL TIME IN STORE FOR THE WATERS.

SEAS COULD INCREASE A BIT IN ADVANCE OF A CDFNT EXPECTED TO APPROACH
AROUND MIDWEEK.  AT THIS POINT GUID INDICATES CONDS WILL REMAIN
BELOW SCA CRITERIA WITH WARMER AIR OVER THE WATERS.
&&

.RIP CURRENTS...
CONDITIONS OVERALL ARE EXPECTED TO IMPROVE TODAY AND EVEN MORE LABOR
DAY AS THE SEAS AND WINDS CONTINUE TO DECREASE. HOWEVER...THE LATEST
GUID STILL INDICATES A MODERATE RISK OF RIP CURRENTS TODAY.  CONDS
MAY IMPROVE A BIT DURG THE AFTN AS WINDS AND SEAS FURTHER SUBSIDE.

&&

.FIRE WEATHER...
MIN RH BELOW AT OR BELOW 30 PERCENT THIS AFTERNOON AND AGAIN
MONDAY AFTERNOON. AFTERNOON WIND GUSTS MOSTLY BELOW 18 KNOTS AND
NO FIRES REPORTED YESTERDAY...AS FAR AS I COULD DETERMINE FROM
FIRE REPORTING RESOURCES...SO NO RED FLAG ISSUED ATTM.

JUST ELEVATED RISK BUT NO STATEMENTS. IF WINDS END UP 2 OR 3
KNOTS STRONGER...ITS POSSIBLE A RED FLAG WOULD BE ISSUED IN THE
LATE MORNING FORECAST UPDATE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM.../
AVIATION...NIERENBERG /
MARINE...NIERENBERG /
FIRE WEATHER...
RIP CURRENTS...
Hazardous weather outlook, Sep 5, 3:50 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 AM EDT SUN SEP 5 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-060800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
350 AM EDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SOMEWHAT ELEVATED RISK OF FIRE DANGER TODAY DUE TO THE
COMBINATION OF WESTERLY WIND GUSTS JUST BELOW 20 MPH...LOW RELATIVE
HUMIDITY...THE RECENT DRY SPELL AND DRY FINE FUELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-060800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
350 AM EDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-060800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
350 AM EDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Coastal Flood Statements in New Jersey, 2010Coastal Flood Statements in Delaware, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.